Iowa, 2005Hail and Damaging Wind in Iowa, August 3, 2005
August 3, 2005 · NWS FSD · 2 events in 1 county or zone
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 1:50 PM CST, 6 hours earlier.
Area forecast discussion, Aug 3, 1:50 PM CST, 6 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT WED AUG 3 2005
.DISCUSSION...
MAIN FCST PBLM WL BE WHEN TRW WL DEVELOP ACRS CWA TONIGHT.
ATTM...MID LEVEL CAP IN PLACE WHILE CDFNT IS MOVG THRU SRN CWA. CAP
IS NOT EXPECTED TO BREAK UNTIL THIS EVE WITH APPROACH OF S/W. CAP
SHUD BREAK FIRST ACRS WRN CWA AND COOLING WL SPREAD E DURING NITE.
TRW OVR WRN SD ASSOCD WITH THIS S/W SHUD CONT TO DEVELOP AS IT MOVES
EWD. NEXT QUESTION WL BE SVR WX THREAT. SINCE COOLER AIR ALOFT LAGS
WELL BEHIND FNT...AND LOW LEVELS BECOME MORE STABLE WITH INFLUX OF
COOLER AIR IN THE LOW LEVELS WITH TIME...THREAT OF SVR WX MAY BE
SOMEWHAT LIMITED. CUD SEE SVR STORMS OVR WRN CWA THIS EVE...BUT AS
NIGHT PROGRESSES MAY JUST TURN INTO RAIN EVENT...AS GUSTY WINDS
ASSOCD WITH STORMS MAY HAVE A HARD TIME REACHING SFC. STILL WITH
COLDER AIR ALOFT CUD SEE DECENT HAIL WITH SOME OF THE STORMS AS
SHEAR STILL FAIRLY GOOD.
LINGERING PRECIP OVR SERN CWA THU MORN...BUT CWA SHUD CLEAR OUT
NICELY WITH COOLER TEMPS AND DRIER AIR EXPECTED. SHUD REAMIN MILD ON
FRI WITH DRY AIR IN PLACE AND PLENTY OF SUNSHINE. WL WARM UP AGAIN
THIS WEEKEND AS RIDGE ALOFT BUILDS OVR NRN ROCKIES...BUT WL NOT BE
AS HUMID AS IT HAS BEEN. HUMIDITY SHUD RETURN NICELY BY MON AS RIDGE
AXIS SHIFTS EWD INTO PLAINS ALLOWING BEETER LLM TO RETURN. WL ALSO
BE HOT AGAIN MON INTO WED...WITH CDFNT MOVING THRU WED. WL KEEP DRY
FRI THRU TUES...WITH A CHC OF TRW ON WED.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Aug 3, 9:54 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT WED AUG 03 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1054 AM CDT WED AUG 03 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH AND
EAST OF A LINE FROM TYNDALL TO SIOUX FALLS TO JACKSON MN LATE
AFTERNOON INTO THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER
WILL BE WIND GUST OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 4
PM.
SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTHWEST
IOWA AFTER 6 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 3, 7:08 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL ALEXANDRIA 43.65N 97.78W
08/03/2005 1.75 INCH HANSON SD TRAINED SPOTTER
WINDOWS BROKEN BY HAIL.
&&
CJLocal storm report, Aug 3, 7:31 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
831 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 1 E PIPESTONE 44.00N 96.29W
08/03/2005 65 MPH PIPESTONE MN TRAINED SPOTTER
2 TREES DOWN.
&&
CJLocal storm report, Aug 3, 7:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL VIBORG 43.17N 97.08W
08/03/2005 0.88 INCH TURNER SD LAW ENFORCEMENT
PEA TO NICKEL SIZE HAIL
&&
CJSpecial weather statement, Aug 3, 7:41 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT WED AUG 3 2005
SDZ038-050-052-053-057>059-063-064-040210-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
841 PM CDT WED AUG 3 2005
...SEVERE THUNDERSTORMS WATCH NUMBER 699 CANCELLED ALONG AND
WEST OF JAMES RIVER VALLEY...
THE THREAT OF SEVERE WEATHER HAS ENDED WEST OF THE JAMES
RIVER. THUS THE WATCH HAS BEEN CANCELLED FOR THAT AREA.
Local storm report, Aug 3, 7:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST 3 SW IONA 43.88N 95.83W
08/03/2005 60 MPH MURRAY MN TRAINED SPOTTER
&&
CJLocal storm report, Aug 3, 7:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 13 W WESSINGTON SPRINGS 44.08N 98.83W
08/03/2005 1.75 INCH JERAULD SD PUBLIC
0515 PM HAIL WESSINGTON SPRINGS 44.08N 98.57W
08/03/2005 1.00 INCH JERAULD SD TRAINED SPOTTER
0531 PM HAIL MOUNT VERNON 43.71N 98.26W
08/03/2005 1.00 INCH DAVISON SD LAW ENFORCEMENT
0538 PM HAIL MOUNT VERNON 43.71N 98.26W
08/03/2005 1.75 INCH DAVISON SD LAW ENFORCEMENT
0542 PM HAIL WOONSOCKET 44.05N 98.27W
08/03/2005 0.75 INCH SANBORN SD TRAINED SPOTTER
0545 PM HAIL WOONSOCKET 44.05N 98.27W
08/03/2005 1.50 INCH SANBORN SD TRAINED SPOTTER
0558 PM HAIL 1 NW MITCHELL 43.74N 98.05W
08/03/2005 0.75 INCH DAVISON SD TRAINED SPOTTER
0601 PM HAIL MITCHELL 43.73N 98.03W
08/03/2005 1.00 INCH DAVISON SD TRAINED SPOTTER
0623 PM HAIL 6 WSW FULTON 43.69N 97.93W
08/03/2005 0.88 INCH HANSON SD TRAINED SPOTTER
0630 PM HAIL 9 SE IROQUOIS 44.27N 97.72W
08/03/2005 0.75 INCH KINGSBURY SD TRAINED SPOTTER
0630 PM HAIL 5 S MITCHELL 43.66N 98.03W
08/03/2005 1.75 INCH DAVISON SD TRAINED SPOTTER
0647 PM HAIL 6 WSW FULTON 43.69N 97.93W
08/03/2005 0.88 INCH HANSON SD TRAINED SPOTTER
0654 PM HAIL ALEXANDRIA 43.65N 97.78W
08/03/2005 1.75 INCH HANSON SD TRAINED SPOTTER
WINDOWS BROKEN BY HAIL.
0657 PM HAIL PARKSTON 43.39N 97.99W
08/03/2005 1.00 INCH HUTCHINSON SD TRAINED SPOTTER
0704 PM HAIL 2 W EMERY 43.60N 97.66W
08/03/2005 1.00 INCH HANSON SD EMERGENCY MNGR
0722 PM HAIL 1 E SALEM 43.72N 97.37W
08/03/2005 0.88 INCH MCCOOK SD LAW ENFORCEMENT
0730 PM HAIL WENTWORTH 44.00N 96.96W
08/03/2005 0.75 INCH LAKE SD PUBLIC
0759 PM HAIL 4 SSW TRENT 43.85N 96.69W
08/03/2005 0.88 INCH MOODY SD TRAINED SPOTTER
0803 PM HAIL SSW TRENT 43.91N 96.66W
08/03/2005 0.88 INCH MOODY SD TRAINED SPOTTER
0825 PM TSTM WND GST 1 E PIPESTONE 44.00N 96.29W
08/03/2005 65 MPH PIPESTONE MN TRAINED SPOTTER
2 TREES DOWN.
0837 PM HAIL VIBORG 43.17N 97.08W
08/03/2005 0.88 INCH TURNER SD LAW ENFORCEMENT
PEA TO NICKEL SIZE HAIL
0846 PM TSTM WND GST 3 SW IONA 43.88N 95.83W
08/03/2005 60 MPH MURRAY MN TRAINED SPOTTER
&&
CJThunderstorm Wind, Lyon
- When
- August 3, 7:50 PM CST
- Where
- Lyon County, Larchwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.450, -96.450
Thunderstorm winds caused tree damage, including several branches blown down.
Hail, Lyon
- When
- August 3, 7:50 PM CST
- Where
- Lyon County, 1 mi W of Larchwood
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.450, -96.467
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, August 3, 2005$6.2 million · 2.25 in hail · 4 events
- Damaging Wind in Minnesota, August 3, 2005$100,000 · 69 kt wind · 1 event
- Flash Flood in Wyoming, August 3, 2005$85,000 · 1 event
- Flash Flood in Wyoming, August 3, 2005$73,000 · 1 event
- Lightning Strike in Wisconsin, August 3, 2005$60,000 · 1 event
- Hail and Damaging Wind in Massachusetts, August 3, 2005$25,000 · 2 in hail · 5 events
- Damaging Wind in South Dakota, August 3, 2005$30,000 · 69 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, August 3 to 4, 20052 in hail · 22 events
- Flash Flood and Hail in Texas, August 3 to 4, 2005$25,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in Nebraska, August 3, 2005$11,000 · 1.75 in hail · 18 events
- Flash Flooding in South Dakota, August 3, 2005$20,000 · 2 events
- Damaging Wind in North Carolina, August 3, 2005$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471306, 5471307.